Utah, 2005

Avalanche in Utah, February 13, 2005

February 13, 2005 · NWS GJT · 1 event in 1 county or zone

A skier triggered an avalanche in the La Sal Mountains which completely buried his dog. The dog was able to self-rescue itself, unscathed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A skier triggered an avalanche in the La Sal Mountains which completely buried his dog. The dog was able to self-rescue itself, unscathed. The avalanche occurred on a north aspect in the trees, and was about 80 feet wide and 70 feet long.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 4:01 AM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Feb 13, 4:01 AM MST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MST SUN FEB 13 2005

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
TODAY...UPPER LEVEL LOW HAS MOVED EAST OF THE CWA THIS MORNING. SOME
RESIDUAL MOISTURE IN NORTHWEST FLOW WILL ALLOW PRECIPITATION TO
CONTINUE THIS MORNING OVER MOUNTAIN LOCATIONS WITH ONLY LIGHT
ACCUMULATIONS EXPECTED. HAVE CANCELLED ALL HIGHLIGHTS FOR THE
AREA. WITH MOIST CONDITIONS...HAVE ADDED A DENSE FOG ADVISORY
FOR THE EASTERN UINTA BASIN THROUGH NOON...HAVE ALSO ADDED
AREAS OF FOG ACROSS ALL OTHER AREAS BELOW 6000 FEET THROUGH LATE
MORNING. SHORTWAVE RIDGE WILL MOVE INTO THE GREAT BASIN REGION LATER
TODAY WHICH WILL SHUT DOWN THE PRECIPITATION ACROSS MOST SECTIONS
THIS AFTERNOON.

TONIGHT...HAVE CONTINUED CHANCE POPS ACROSS NORTHERN MOUNTAINS AFTER
MIDNIGHT AS NEXT SYSTEM MOVES INTO THE GREAT BASIN OVERNIGHT.

MONDAY AND MONDAY NIGHT...THE NEXT SYSTEM WILL AFFECT THE CWA ON
MONDAY AND MONDAY NIGHT. LATEST RUNS HAVE A WEAKER FRONT ASSOCIATED
WITH THIS SYSTEM AND DYNAMICS ARE NOT TOO IMPRESSIVE...SO HAVE BACKED
OFF A BIT ON SNOWFALL/QPF. THE BEST LIFT WILL BE ACROSS NORTHERN AND
CENTRAL MOUNTAINS MONDAY AFTERNOON INTO MONDAY NIGHT WITH BELOW
ADVISORY SNOWFALL AMOUNTS EXPECTED AT THIS TIME.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
REASONABLE MODEL AGREEMENT THROUGH THE EXTENDED PERIODS. A BLOCKING
PATTERN OVER THE EASTERN PACIFIC WILL CONTINUE TO DOMINATE THROUGH
MIDWEEK WITH THE NORTHERN AND SOUTHERN STREAMS COMING TOGETHER OVER
THE CENTRAL ROCKIES. TIGHT THERMAL GRADIENT ACROSS THE NORTH ON
TUESDAY WITH A COLD FRONT STALLED OUT ACROSS THE AREA. NORTHWEST
FLOW AND RIGHT ENTRANCE OF NORTHERN JET WILL KEEP A CHANCE OF
PRECIPITATION ACROSS THE AREA WITH THE NORTHERN MOUNTAINS AND HIGH
VALLEYS BEING FAVORED. BLOCKING PATTERN TO BEGIN LOSING SOME
IDENTITY THE LATER PART OF THE WEEK WITH MORE OF A TROUGH TAKING
SHAPE ALONG THE WEST COAST. THIS WILL INCREASE SOUTHWEST FLOW OFF
THE EASTERN PACIFIC RESULTING IN SUBTROPICAL MOISTURE ADVECTING
ACROSS THE SOUTHWESTERN STATES TOWARD THE FORECAST AREA. CHANCE OF
PRECIPITATION EACH DAY THROUGH THE WEEKEND WITH EMBEDDED
DISTURBANCES MOVING ACROSS THE AREA AND SOME JET DYNAMICS. A MINOR
WARMING TREND ACROSS THE NORTH AFTER TUESDAY THEN LEVELING OFF BY
THE WEEKEND WHILE COLD AIR STAYS NORTH OF THE FORECAST AREA.
LINDQUIST

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...DENSE FOG ADVISORY THROUGH NOON FOR ZONE 24.

&&

MPM/TAL
Hazardous weather outlook, Feb 13, 5:06 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 AM MST SUN FEB 13 2005

COZ001-006-007-011-UTZ027-141130-
ARCHES/GRAND FLAT-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-GRAND VALLEY-LOWER YAMPA RIVER BASIN-
506 AM MST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS
OF EAST CENTRAL UTAH AND NORTHWEST AND WEST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF FOG WILL PERSIST INTO THE MID MORNING HOURS...
REDUCING VISIBILITY TO ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE FOR RAIN AND SNOW EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ019>023-UTZ022-028-029-141130-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
506 AM MST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF FOG WILL PERSIST INTO THE MID MORNING HOURS OVER THE LOWER
ELEVATIONS...REDUCING VISIBILITY TO ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE FOR SNOW IN THE MOUNTAINS...AND A SLIGHT CHANCE FOR
RAIN AND SNOW ACROSS THE VALLEYS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ002>005-008>010-012>014-017-018-UTZ023-025-141130-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
506 AM MST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST
UTAH...THE CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO....AND
THE NORTHERN VALLEYS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DECREASE FROM WEST TO EAST THIS MORNING. ICY AND
SNOWPACKED ROADS AND PERIODS OF REDUCED VISIBILITY WILL EXIST THIS
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF MOUNTAIN SNOW EACH DAY...AND A CHANCE OF RAIN OR
SNOW ACROSS THE VALLEYS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS TO THE NATIONAL WEATHER SERVICE ON SNOWFALL WILL BE GREATLY
APPRECIATED.

UTZ024-141130-
EASTERN UINTA BASIN-
506 AM MST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA BASIN OF
OF NORTHEASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

A DENSE FOG ADVISORY IS IN EFFECT FOR THE EASTERN UINTA BASIN
THROUGH NOON.

AREAS OF DENSE FOG WILL PERSIST INTO THE LATE MORNING HOURS...
REDUCING VISIBILITY TO 1/4 MILE OR LESS...RESULTING IN POOR
VISIBILITY AND HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE FOR RAIN AND SNOW EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, La Sal & Abajo Mountains

When
February 13, 12:00 PM MST to 12:02 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441282.